Probe into links between triple tragedy in Newcastle and 'bad batch' of drugs on Teesside

An urgent warning was issued on Saturday after three people, who are believed to have taken spice, died in just 24 hours, in Newcastle. Credit: PA Image

Public health bosses are investigating whether three suspected drugs deaths on Tyneside could be linked to a 'bad batch' of spice after 11 people were taken to hospital in Teesside.An urgent warning was issued on Saturday after three people, who are believed to have taken the drug, died in just 24 hours, in Newcastle.

Meanwhile Cleveland Police also warned of the dangers of the Class B substance after 11 people ended up in hospital on Saturday afternoon.And now public health chiefs from both areas are working together to discover if there is a link between the two.A Newcastle City Council spokesman said: "We are aware of the situation in Cleveland and are liaising with public health colleagues down there to establish if there is a connection or not.”The city council said the three deaths happened in Newcastle between Friday, April 30 and Saturday, May 1.The authority warned it believes there is a "particularly dangerous or toxic" batch of the synthetic cannabinoid spice in circulation in the area.The spokesman said: "Although we are not aware of the type or ‘brand’, it is likely that there is a particularly dangerous or toxic batch in circulation.“No drugs are safe and we advise people not to use substances and not to use Spice."These drugs are variable in quality and purity so you can never know what you are using and the effect of mixing with other drugs or alcohol.“If you are affected by drugs or alcohol there is help available. This includes support for family members."A North East Ambulance Service spokesman confirmed paramedics took all three patients to hospital.Meanwhile, Cleveland Police issued a similar warning after 11 people were taken to hospital in the afternoon.

A spokesman for the force, which covers the Teesside area, said: "Early indications suggest that they could have become ill due to the use of the drug Spice, although this is not confirmed."Due to the number of people in hospital, it is likely that there is a particularly strong or 'bad batch' in circulation, however the circumstances are being looked into."Those who do take illegal drugs should be aware, refrain from their use, and seek immediate medical attention if they become unwell."Spice is is a nickname for a substance containing one or more synthetic cannabinoids, which are human-made, mind-altering chemicals.The chemicals are either sprayed on dried or shredded plant material so they can be smoked or sold as liquids to be vaporised and inhaled in e-cigarettes and other devices.Synthetic cannabinoids are often much stronger than natural cannabis and many people describe quite different effects.Due to their potency, many people experience unpleasant and unpredictable side effects such as an inability to move, breathing difficulties, heart palpitations, seizures and extreme anxiety.Spice is a class B drug, having been made illegal in the UK in 2017.